Alert archive / New York / Flash Flood Watches in 2018

Flash Flood Watch 15, NWS New York, NY

November 25, 20187 counties in New York; 5 counties in New Jersey

NWS New York, NY issued this flash flood watch at Nov 25, 2018, 3:22 PM EST for 7 counties in New York; 5 counties in New Jersey. It took effect at Nov 26, 2018, 12:00 PM EST. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Nov 25, 2018, 3:22 PM EST (20:22 UTC)
In effect from
Nov 26, 2018, 12:00 PM EST
Expired
Nov 26, 2018, 7:28 PM EST
In force
7 hr
Issued by
NWS New York, NY
Flood severity
None

Counties Bergen County, NJ, Essex County, NJ, Hudson County, NJ, Passaic County, NJ, Union County, NJ, Bronx County, NY, Kings County, NY, New York County, NY, Queens County, NY, Richmond County, NY, Rockland County, NY, Westchester County, NY

The radar

The Brookhaven radar (KOKX), 100 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 8.4 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2018-11-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2018-11-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
470 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this flash flood watch went out at Nov 25, 12:59 PM EST, 2 hours 23 minutes earlier.

Area forecast discussion, Nov 25, 12:59 PM EST, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service New York NY
1259 PM EST Sun Nov 25 2018

.SYNOPSIS...
High pressure builds in briefly today. Another storm system
impacts the region Monday and Monday night. Deep low pressure
remains northeast of the area resulting in cold northwest winds
through much of the week. High pressure builds by late week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Upper ridging and surface high pressure was building into the
region. With the stronger subsidence skies have cleared sooner
and more than earlier forecast. As a result of more incoming
sunshine, temperatures across northeastern NJ were a few degrees
higher than forecast. So adjusted the forecast into this
evening for current conditions and trends.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/...
With the upper ridge and surface high moving through the area
conditions will remain dry through tonight.

The trend has been for a delayed onset of the precipitation,
and lowered probabilities into Monday morning. Looks like
precipitation begins to move into the western zones by 15Z
Monday.

Looks to be a very similar setup as this past event, with a
developing area of low pressure forming along a frontal boundary
to our south and tracking near or over the area late in the day
Monday into Monday night.

Periods of moderate to heavy rainfall likely late afternoon
into the evening as both and 400-300 MB jet and 850 MB jet move
near and into the region adding strong lift across the region.
In addition a rather strong vort will be rotating into the upper
trough at that time frame. Then an 850 MB low is forecast to
develop and track into the lower Hudson Valley. The NAM is
faster with this development than the GFS, however, both do
indicate the development. Precipitable water values will be
increasing to around one inch. Will not be mentioning any
convection at this time with limited surface and low level
instability.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
Overall, the upcoming week will be characterized by colder than
normal conditions once the Monday storm system passes. Gusty
cold NW flow prevails Tuesday through Thursday, with a secondary
sfc front crossing the area Thursday. By Friday and Saturday,
high pressure slowly builds which will result in lightening
winds but still cold temps. For the Tue-Sat timeframe, temps
should average at least 5 degrees below normal.

The weather is dry Tue-Sat for the most part, outside of any
rain/ snow showers mid week associated with the upper low.

For Monday, a period of moderate to heavy rain looks to be
confined to Monday afternoon into the evening.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
Weak high pressure is expected to move east of the area tonight
in advance of an approaching low pressure system.

Mainly VFR conditions expected for the remainder of today,
though some lingering stratus is possible for KGON and KSWF. It
is possible that brief MVFR conditions may develop at other
terminals as well, though the primary deterioration in
conditions is expected to occur around the morning push. Rain
begins by late morning to early afternoon tomorrow.

NW flow continues to weaken as high pressure moves over the
area. There is potential for winds to back to the left of 310 at
the NYC metros by around 18-20Z. Timing of that occurrence may
be off by an hour or two. Otherwise, winds become light and
variable tonight and then strengthen from the SE tomorrow.

.OUTLOOK FOR 18Z MONDAY THROUGH FRIDAY...
.Monday...Rain with IFR conditions. SE winds 10-15G20-25kt with
LLWS developing in the evening. Rain ending after midnight with
winds becoming W-NW 15-20G20-30kt.
.Tuesday...Any lingering MVFR cigs early becoming VFR. W winds
G25-30kt decreasing to G20kt overnight.
.Wednesday...Mainly VFR. Slight chance of a rain/snow showers
with brief localized MVFR conds. W-NW winds G25kt.
.Thursday...VFR. NW winds G20-25kt.
.Friday...VFR.

&&

.MARINE...
No changes at this time. The small craft advisory continues on
the ocean waters, and mainly for seas at this time, with
frequent gusts under 25 KT>

SE-E winds ahead of an approaching frontal system on Mon could
reach gale force on the ocean and the eastern sound/bays late
day Mon into Mon evening as low pressure develops along the
front and moves toward the waters. After the low passes, W gales
expected on the ocean late Mon night into Tue morning, possibly
also on the eastern sound/bays. This developing low bears some
similarity to the one affecting the waters currently, so would
not be surprised if the wind forecast trended upward to the
point where gales could be expected on most if not all waters.

The low will be slow to pull away from the area mid week, so
SCA conds are likely to persist in NW flow on all waters Tue-
Wed. Gales may be possible on the ocean Wed afternoon/night.

&&

.HYDROLOGY...
Minor flooding of the small streams across Rockland County has
subsided and the flood warning was allowed to expire.

Another fast moving system will bring the potential for
0.50"-1.50" of rain Monday into Monday night. There may be
hydrologic impacts with moderate to heavy rainfall again late
Monday into Monday night. Urban, poor drainage, and small stream
flooding will be a possibility.

&&

.TIDES/COASTAL FLOODING...
Minor to locally moderate coastal flooding occurred with the
high tide cycle along the south shore bays this morning, and at
14Z waters were slowly receding from high tide levels. A
coastal flood statement remains in effect.

Do not anticipate any issues for tonight high tide cycles.

Then attention turns to Monday. At this time, the high tide
cycle looks vulnerable for widespread minor to locally moderate
coastal flooding. Too far for any coastal flood products attm,
but this tide cycle will need to be watched closely as E/SE
winds increase ahead of another area of low pressure that
develops along a frontal boundary.

&&

.EQUIPMENT...
NYC Central Park winds are out of service until further notice.
Loss of data is due to a severed cable. Parts are on order.

NYC NOAA Weather Radio Station KWO35 (162.55 MHz) will remain off
the air for an extended period of time.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...Small Craft Advisory until 6 AM EST Monday for ANZ350-353-355.

&&

SYNOPSIS...JP
NEAR TERM...MET
SHORT TERM...Goodman/JP/MET
LONG TERM...Goodman/JP/PW
AVIATION...MD/Goodman
MARINE...Goodman/MET
HYDROLOGY...JP/MET
TIDES/COASTAL FLOODING...
EQUIPMENT...
Hazardous weather outlook, Nov 25, 10:21 AM EST, 5 hours 1 minute before
Hazardous Weather Outlook
National Weather Service New York NY
1021 AM EST Sun Nov 25 2018

NJZ002-004-006-103>108-NYZ067>070-261100-
Western Passaic-Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-
Western Essex-Eastern Essex-Western Union-Eastern Union-Orange-
Putnam-Rockland-Northern Westchester-
1021 AM EST Sun Nov 25 2018

This Hazardous Weather Outlook is for northeastern New Jersey and
southeastern New York.

.DAY ONE...Today and Tonight.

Hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

With the moderate to heavy rainfall that occurred across the region
Saturday and Saturday night, and with the likelihood of additional
rainfall Monday and Monday night, flooding of small streams will be
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ005>012-NYZ071>075-078>081-176>179-261100-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Southern Westchester-
New York (Manhattan)-Bronx-Richmond (Staten Island)-Kings (Brooklyn)-
Northwestern Suffolk-Northeastern Suffolk-Southwestern Suffolk-
Southeastern Suffolk-Northern Queens-Northern Nassau-Southern Queens-
Southern Nassau-
1021 AM EST Sun Nov 25 2018

This Hazardous Weather Outlook is for southern Connecticut and
southeastern New York.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time that would meet
National Weather Service warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ350-353-355-261100-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
1021 AM EST Sun Nov 25 2018

This Hazardous Weather Outlook is for the Atlantic coastal waters.

.DAY ONE...Today and Tonight.

Hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Gale force winds are possible Monday night through Tuesday and once
again Wednesday afternoon into Wednesday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ330-335-338-340-345-261100-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
1021 AM EST Sun Nov 25 2018

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time that would meet
National Weather Service warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Local storm report, Nov 25, 12:26 PM EST, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
1226 PM EST SUN NOV 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0318 AM     NON-TSTM WND GST SHINNECOCK              40.84N  72.48W
11/25/2018  M58 MPH          SUFFOLK            NY   WXFLOW

&&

JM

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 24, 10:30 PM ESTAreal Flood AdvisoryOKXRichmond3 hr
Nov 24, 11:09 PM ESTAreal Flood AdvisoryOKXRockland3 hr
Nov 24, 11:40 PM ESTAreal Flood AdvisoryOKXWestchester3 hr
Nov 25, 1:56 AM ESTAreal Flood AdvisoryOKXOrange95 min
Nov 25, 3:53 AM ESTAreal Flood AdvisoryOKXRockland52 min
Nov 25, 4:12 AM ESTAreal Flood WarningOKXRockland5 hr
Nov 25, 7:01 AM ESTSmall Craft AdvisoryOKX21 hr
Nov 25, 2:37 PM ESTCoastal Flood StatementOKXSuffolk16 hr
Nov 25, 2:37 PM ESTCoastal Flood WarningOKXKings, Nassau, Queens21 hr
Nov 25, 2:37 PM ESTCoastal Flood AdvisoryOKXBronx, Nassau, New York, Queens, Richmond, Suffolk and 1 more25 hr
Nov 25, 3:38 PM ESTGale WatchOKX12 hr
Nov 25, 6:31 PM ESTSmall Craft AdvisoryOKX9 hr
Nov 24, 10:09 PM ESTAreal Flood AdvisoryOKXEssex, Union3 hr
Nov 24, 10:32 PM ESTAreal Flood AdvisoryOKXPassaic5 hr
Nov 24, 10:50 PM ESTAreal Flood AdvisoryOKXBergen6 hr
Nov 25, 1:27 AM ESTAreal Flood AdvisoryOKXEssex, Union2 hr

Nearby

Flash Flood Watches in New York, 2018Flash Flood Watches in New Jersey, 2018Every flash flood watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.